Florida, 2012Funnel Cloud in Florida, September 22, 2012
September 22, 2012 · NWS MLB · 1 event in 1 county or zone
A funnel cloud was observed in association with a thunderstorm east of Indiantown.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A funnel cloud was observed in association with a thunderstorm east of Indiantown.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 22, 2:02 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 22, 2:02 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
302 PM EDT SAT SEP 22 2012
.DISCUSSION...
CURRENT-TONIGHT...GREATER MOISTURE VALUES SOUTHWARD WITH MID-LEVEL
ENERGY MOVING ACROSS THE SOUTHERN PENINSULA RESPONSIBLE FOR HIGHER
CELL COVERAGE OF SHOWERS/ISOLD STORMS HERE. NO REAL DISCERNIBLE EAST
COAST SEA BREEZE BOUNDARY THUS FAR. WILL LIKELY GO WITH A PRE-FIRST
PERIOD FOR THE ZONES KEEPING HIGHER POPS SOUTHWARD AS RADAR TRENDS
HAVE SHOWN ALL DAY. HEAVY RAINFALL WITH MINOR NUISANCE FLOODING
SEEMS TO BE THE MAIN THREAT THROUGH THE AFTERNOON AND EARLY EVENING.
A WEAK COOL FRONTAL BOUNDARY WILL DROP SOUTHWARD OVERNIGHT INTO
NORTH FLORIDA AND BEGIN TO PUSH DEEPER MOISTURE FURTHER SOUTHWARD
INTO THE SOUTHERN PENINSULA. WINDS WILL FALL TO LIGHT AND VARIABLE
TO NEAR CALM OVERNIGHT. OVERNIGHT LOWS MAINLY IN THE LOWER 70S.
SUN-SUN NIGHT...THE AFOREMENTIONED FRONTAL BOUNDARY WILL CONTINUE TO
PUSH SOUTHWARD ACROSS THE PENINSULA FORCING DEEPEST MOISTURE VALUES
SOUTH OF LAKE OKEECHOBEE. WINDS WILL RESPOND EARLY IN THE PERIOD BY
BECOMING NORTHWESTERLY...THEN EVENTUALLY NORTHERLY AND
NORTH-NORTHEASTERLY THROUGH THE DAY. WILL ONLY CARRY A 20 PERCENT
CHANCE FOR PRECIPITATION NORTH OF ORLANDO ON THIS DAY WITH 30 TO 40
PERCENT SOUTHWARD THROUGH OKEECHOBEE COUNTY AND THE TREASURE COAST.
WITH DRIER CONDITIONS FINALLY MOVING IN EXPECT MORE IN THE WAY OF
SUNSHINE THAN RECENT DAYS. AFTERNOON HIGHS SHOULD RECOVER INTO THE
UPPER 80S ALL AREAS WITH SOME LOWER 90 DEGREE READINGS POSSIBLE OVER
THE INTERIOR.
MON-MON NIGHT...SLIGHTLY MODIFIED FROM PREVIOUS...MUCH DRIER MID LVL
AIRMASS WILL PUSH INTO THE CENTRAL PENINSULA AS DEEP LYR N/NWRLY
FLOW OVER THE DEEP SOUTH SHUNTS THE BULK OF THE MOISTURE BAND INTO S
FL. GFS MODEL SOUNDINGS SHOW PWAT VALUES DROPPING BLO 1.5" ACRS
CENTRAL FL...AND AS LOW AS 1.2" N OF THE I-4 CORRIDOR.
AS THE POST FRONTAL RIDGE AXIS EXPANDS OVER THE DEEP S...SFC LOW LVL
WINDS WILL VEER TO THE NE. THIS WILL LIMIT THE EXTENT OF THE DRY AIR
ADVECTION AND MAY EVEN ALLOW SOME MOISTURE TO STALL AROUND THE LAKE
OKEECHOBEE REGION. WILL KEEP A SLGT CHC OF PRECIP IN FOR MAINLY
SHOWERS AND PERHAPS A RUMBLE OF THUNDER ACROSS THE TREASURE COAST
AND OKEECHOBEE COUNTY. WHILE THE NE FLOW WILL DVLP TOO QUICKLY FOR
ANY MEANINGFUL COLD AIR ADVECTION TO OCCUR...THE ONSHORE COMPONENT
WILL KEEP MAX TEMPS LARGELY IN THE M/U80S...MIN TEMPS L70S
INLAND...M70S ALONG THE COAST.
...PREVIOUS EXTENDED DISCUSSION...
TUE-FRI...MID RANGE GUIDANCE IN REASONABLE AGREEMENT WITH THE BASIC
WX PATTERN FOR THE UPCOMING WEEK. BOTH GFS/ECMWF MODELS REINFORCE
THE POST FRONTAL RIDGE OVER THE DEEP SOUTH WITH A POLAR RIDGE
CURRENTLY DROPPING OUT OF CNTRL CANADA. THIS RIDGE THEN PUSHES OFF
THE ERN SEABOARD BUT TRAILS ITS WRN FLANK ACRS THE DEEP SOUTH
THROUGH THE WEEK. THE RESULT IN A DEEP AND PERSISTENT E/NE FLOW
PATTERN ACRS THE FL PENINSULA THAT WILL STEADILY MODIFY THE DRY
AIRMASS. ECMWF IS MORE AGGRESSIVE WITH THE MOISTURE RETURN THAN THE
GFS...BUT BOTH INCREASE POPS THRU THE WEEK WHICH IS CHARACTERISTIC
OF A DEEP E TO NE FLOW PATTERN. MAX/MIN TEMPS NEAR OR SLIGHTLY ABV
CLIMO.
&&
.AVIATION...SCATTERED SHOWERS/STORMS REMAIN IN THE FORECAST INTO
EARLY EVENING WITH HIGHER PROBABILITIES SOUTH OF KMCO WHERE DEEPER
MOISTURE LIES. LIGHT NORTHEAST FLOW WILL FALL BELOW 5 KTS THIS
EVENING BECOMING VARIABLE BY LATE EVENING AND PERHAPS CALM IN MANY
LOCALES. A WEAK COOL FRONTAL BOUNDARY WILL DROP FROM NORTH FLORIDA
INTO THE AREA PUSHING DEEPER MOISTURE BACK INTO SOUTH FL ON SUN.
ISOLD TO WDLY SCT PRECIPITATION CHANCES WILL EXIST ON SUN WITH
GREATEST CHANCES SOUTH OF KMCO.
&&
.MARINE...TONIGHT-SUN...WEAK HIGH PRESSURE WILL BE NUDGED FURTHER
INTO THE WESTERN ATLC AS A FRONTAL BOUNDARY DROPS INTO NORTH
FLORIDA. NE WINDS INTO THIS EVENING WILL BECOME SW AFTER
MIDNIGHT...THEN NW TOWARDS DAYBREAK. WINDS WILL CONTINUE TO VEER TO
THE N/NNE DURING THE DAY ON SUN. SPEEDS INITIALLY BELOW 10 KTS WILL
INCREASE TO 10-15 KTS ON SUN AS THE PGRAD TIGHTENS. SEAS 2-3 FT WITH
4 FT SEAS DEVELOPING WELL OFFSHORE ON SUN. WAVE PERIODS STILL 10-12
SECONDS.
WIDESPREAD SHOWERS/ISOLATED STORMS...SOUTH OF THE CAPE INTO THIS
EVENING. MOVEMENT MAINLY SOUTHWEST TOWARD THE NORTHEAST. NORTH OF
HERE ISOLATED CONVECTION WILL DROP SOUTHWARD.
MON-WED...SLIGHTLY MODIFIED FROM PREVIOUS...A LARGE POLAR AIRMASS
WILL SPILL OUT OF CENTRAL CANADA AND BUILD ACRS THE ERN
SEABOARD/DEEP SOUTH THRU THE MIDDLE OF NEXT WEEK. A GENTLY TO
MODERATE NERLY SFC/BNDRY LYR BREEZE WILL RESULT WITH A STEADILY
INCREASING THE FETCH LENGTH OVER THE WRN ATLC. THIS WILL PUSH A
BUILDING E/NE SWELL INTO THE E FL COAST TO BEGIN THE WEEK. SEAS
BUILDING TO 3-5FT MON...BUILDING TO 4-6FT MON OVERNIGHT WELL
OFFSHORE WHERE THEY WILL REMAIN THRU MIDWEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 71 88 71 86 / 30 20 10 20
MCO 71 91 71 88 / 30 20 10 20
MLB 73 87 75 86 / 40 30 10 20
VRB 72 89 73 87 / 40 30 10 20
LEE 71 91 70 89 / 30 20 10 20
SFB 71 91 71 87 / 30 20 10 20
ORL 72 91 73 88 / 30 20 10 20
FPR 71 87 73 87 / 50 40 20 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM/AVIATION...SEDLOCK
RADAR/IMPACT WEATHER....SHARP
Hazardous weather outlook, Sep 22, 10:39 AM EST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1139 AM EDT SAT SEP 22 2012
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-230345-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1139 AM EDT SAT SEP 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
DEEP MOISTURE ASSOCIATED WITH A DISSIPATING FRONTAL BOUNDARY WILL
COMBINE WITH DAYTIME HEATING AND STRONG JET STREAM WINDS ALOFT TO
PRODUCE WIDESPREAD CLOUDINESS WITH SCATTERED TO NUMEROUS SHOWERS
AND LIGHTNING STORMS...WITH THE BEST CHANCES SOUTH AND EAST OF
INTERSTATE 4.
THE MAIN HAZARDS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
TORRENTIAL RAINFALL...WITH LOCALIZED AMOUNTS UP TO THREE INCHES
WHICH COULD CAUSE PONDING OF WATER ON ROADS AND IN AREAS WITH POOR
DRAINAGE. THE BEST CHANCES FOR LOCALLY HEAVY RAIN WITH URBAN AND
SMALL STREAM IMPACTS WILL BE ALONG THE COAST FROM COCOA BEACH
SOUTHWARD...AND ESPECIALLY FROM FORT PIERCE SOUTHWARD TO JUPITER.
BRIEF GUSTY WINDS TO AROUND 35 OR 40 MPH WILL BE ASSOCIATED WITH
THE STRONGER STORMS...WITH ISOLATED GUSTS NEAR 50 MPH. STORM
MOTIONS WILL BE CHAOTIC IN DIRECTION WITH A GENERAL DRIFT OF 5 TO
10 MPH IN FORWARD SPEED. HOWEVER...STORMS ALONG THE TREASURE COAST
WILL MOVE NORTH AT 10 TO 15 MPH.
.FLOOD IMPACT...
GIVEN THE ABUNDANT LINGERING MOISTURE...THE POTENTIAL EXISTS FOR
ONE TO THREE INCHES OF RAIN TO ACCUMULATE IN SPOTS. SOME ISOLATED
LOCATIONS COULD REALIZE FOUR INCHES. AGAIN...THE BEST CHANCES FOR
LOCALLY HEAVY RAIN WITH URBAN PONDING AND SMALL STREAM FLOODING WILL
BE ALONG THE COAST FROM COCOA BEACH SOUTHWARD...AND ESPECIALLY
FROM FORT PIERCE SOUTHWARD TO JUPITER.
.RIP CURRENT IMPACT...
PERSISTENT LONG PERIOD SWELLS WILL GENERATE A MODERATE RISK FOR
RIP CURRENTS AT AREA BEACHES THIS AFTERNOON. THE TIME OF HIGHEST
THREAT WILL BE AFTER 500 PM DUE TO TIDAL EFFECTS. CHECK WITH
LOCAL BEACH PATROL FOR THE LATEST SURF CONDITIONS AND ALWAYS SWIM
NEAR A LIFEGUARD.
.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
UP TO 35 KNOTS ON LARGER INLAND LAKES AS WELL AS THE INTRACOASTAL
WATERWAY AND NEARSHORE ATLANTIC WATERS...ESPECIALLY FROM
SEBASTIAN INLET TO JUPITER INLET...AND IN VICINITY OF LAKE
OKEECHOBEE.
.WATERSPOUT IMPACT...
THERE IS A SMALL BUT DISCERNIBLE THREAT FOR SHORT-LIVED WATERSPOUTS
SOUTH OF SEBASTIAN INLET IN VICINITY OF ANY RAPIDLY DEVELOPING
MARITIME SHOWERS AND STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED SHOWERS AND STORMS ARE FORECAST AGAIN ON SUNDAY WITH THE
HIGHEST COVERAGE TOWARD LAKE OKEECHOBEE AND JUPITER. DRIER AIR
FILTERING INTO CENTRAL FLORIDA WILL LEAD TO MINIMAL COVERAGE OF
RAINFALL ON MONDAY....WITH RAINFALL CHANCES RETURNING TO NORMAL
FROM MID TO LATE NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED...MAINLY IN BREVARD...INDIAN RIVER...SAINT LUCIE...AND
MARTIN COUNTIES. ELSEWHERE...SPOTTER ACTIVATION IS NOT NEEDED.
AC/DS
In the hours before
Special weather statement, Sep 22, 3:35 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
435 PM EDT SAT SEP 22 2012
FLZ064-222115-
MARTIN-
435 PM EDT SAT SEP 22 2012
...FUNNEL CLOUDS POSSIBLE OVER MARTIN COUNTY...
AT 431 PM EDT...WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 6 MILES
NORTHEAST OF INDIANTOWN...MOVING NORTHEAST AT 10 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS
AND FUNNEL CLOUDS INCLUDE NORTH RIVER SHORES.
LAT...LON 2720 8056 2721 8029 2723 8028 2723 8021
2697 8010 2697 8014 2696 8014 2695 8021
2695 8050
TIME...MOT...LOC 2034Z 230DEG 9KT 2710 8040
67Funnel Cloud, Martin
- When
- September 22, 3:35 PM EST to 3:45 PM EST
- Where
- Martin County, 1.38 mi N of Indiantown Crl T Arp
- Reported by
- Trained Spotter
- Coordinates
- 27.050, -80.430
A report from a weather spotter, as well as multiple public reports, indicated a persistent funnel cloud in association with a thunderstorm east of Indiantown.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, September 22, 2012$1.2 million · 1 in hail · 47 events
- Damaging Winds in Ohio, September 22, 2012$177,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Ohio, September 22, 2012$66,000 · 1 in hail · 10 events
- Damaging Winds in Ohio, September 22, 2012$50,000 · 50 kt wind · 3 events
- Strong Wind in New York, September 22, 2012$23,000 · 3 events
- High Surf in Hawaii, September 22 to 24, 201211 events
- Hail and Damaging Wind in Pennsylvania, September 22, 2012$8,000 · 1 in hail · 4 events
- Hail in Michigan, September 22, 20120.88 in hail · 3 events
- Marine Thunderstorm Winds in Lake Ontario, September 22, 20122 events
- High Wind in Alaska, September 22, 201275 kt wind · 2 events
- Hail in Indiana, September 22, 20120.88 in hail · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 22, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406468.